Alert archive / Indiana / Tornado Warnings in 2023
Tornado Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jun 25, 2023, 2:23 PM EDT for Marshall County, Starke County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2023, 2:23 PM EDT (18:23 UTC)
- Expired
- Jun 25, 2023, 2:46 PM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:34 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
774
WFUS53 KIWX 251823
TORIWX
INC099-149-251900-
/O.NEW.KIWX.TO.W.0016.230625T1823Z-230625T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
223 PM EDT Sun Jun 25 2023
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northeastern Starke County in northwestern Indiana...
Northwestern Marshall County in north central Indiana...
* Until 300 PM EDT/200 PM CDT/.
* At 223 PM EDT/123 PM CDT/, a severe thunderstorm capable of
producing a tornado was located near Hamlet, or near Knox, moving
east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hamlet around 230 PM EDT.
Koontz Lake around 245 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Donaldson, Brems, Teegarden, Tyner and Grovertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4138 8671 4143 8653 4143 8647 4145 8647
4148 8636 4134 8636 4133 8670 4137 8672
TIME...MOT...LOC 1823Z 250DEG 27KT 4136 8668
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
JBALL2 follow-up statements
157
WWUS53 KIWX 251834
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
234 PM EDT Sun Jun 25 2023
INC099-149-251900-
/O.CON.KIWX.TO.W.0016.000000T0000Z-230625T1900Z/
Starke IN-Marshall IN-
234 PM EDT Sun Jun 25 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT/200 PM CDT/
FOR NORTHEASTERN STARKE AND NORTHWESTERN MARSHALL COUNTIES...
At 233 PM EDT/133 PM CDT/, a severe thunderstorm capable of producing
a tornado was located over Hamlet, or near Knox, moving east at 40
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Starke and northwestern Marshall Counties, including the
following locations... Donaldson, Tyner and Grovertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4140 8661 4143 8653 4143 8647 4144 8644
4146 8636 4134 8636 4135 8659
TIME...MOT...LOC 1833Z 264DEG 36KT 4137 8655
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
MAX WIND GUST...<50 MPH
$$
JBALL866
WWUS53 KIWX 251846
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
246 PM EDT Sun Jun 25 2023
INC099-149-251855-
/O.CAN.KIWX.TO.W.0016.000000T0000Z-230625T1900Z/
Starke IN-Marshall IN-
246 PM EDT Sun Jun 25 2023
...THE TORNADO WARNING FOR NORTHEASTERN STARKE AND NORTHWESTERN
MARSHALL COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 800 PM EDT/700 PM CDT/ for
north central and northwestern Indiana.
LAT...LON 4140 8661 4143 8653 4143 8647 4144 8644
4146 8636 4134 8636 4135 8659
TIME...MOT...LOC 1842Z 250DEG 27KT 4140 8644
$$
JBALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:09 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 25, 2:09 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 209 PM EDT Sun Jun 25 2023 .SYNOPSIS... Issued at 207 PM EDT Sun Jun 25 2023 Strong to severe thunderstorms will be possible this afternoon into early this evening, mainly across northeast Indiana, south-central Michigan, and northwest Ohio. Cool, breezy, and showery weather conditions will then follow tonight through Tuesday. && .SHORT TERM...(This Afternoon through Monday) Issued at 207 PM EDT Sun Jun 25 2023 Severe event on target with all hazards (hail/wind/tornado) in play as initial discrete convection has already developed into northwest IN and sw MI. This activity will grow upscale, eventually congealing into multicellular line segments once reaching the I-69 corridor and points east. A Tornado Watch has been issued for the entire forecast around through 00z. Steepening lapse rates, incoming lift/cooling aloft on the leading edge of an upper low approaching southern WI, and good pre-frontal moisture return has pushed MLCAPE values up around 2000 j/kg in a narrow plume immediately in advance of the system cold front. Effective deep layer shear generally ranging from 20-30 knots north to 30-40 knots south, which when combined with the relatively steep lapse rates should support sustained/robust convection. Hail and wind look to be the primary threats initially with discrete convection, with wind and isolated tornadoes where any organization takes place given strong 0-3 km bulk shear magnitudes within strengthening 850 mb sw flow. This is conjunction with some subtle backing of the low level wind field could provide enough low level hodo curvature for a tornado or two ... highest probs from I-69 east into northwest OH. The bulk of the severe activity should clear the forecast area to the east by around 23-00z. Mostly cloudy skies, blustery northwesterly winds, cooler temps and scattered rain showers will become the wx story later tonight into Monday under deep/moist cyclonic flow. The greatest coverage of showers is expected late morning and afternoon tomorrow given some diurnal support on the southern periphery of the lower MI centered low and cool pocket aloft. A few embedded storms can also not be ruled out during this time if sfc temps can recover into the low to mid 70s. && .LONG TERM...(Monday Night through Sunday) Issued at 207 PM EDT Sun Jun 25 2023 The stacked low will migrate east toward the eastern Great Lakes into Tuesday allowing drier air to filter in. The result should be lesser rain shower chances and coverage, though northerly winds will remain on the breezy side and highs will struggle to reach the upper 60s to mid 70s. A transition to a more common summer pattern will emerge Wednesday through Friday with more of a quasi-zonal flow regime taking shape on the northern fringe of a south-central CONUS upper ridge. Wednesday and Thursday appear to be dry/warmer days with sfc ridging in control and any convective activity well west-southwest near a developing frontal zone. This frontal zone and another incoming upper trough cresting the aformentioned upper ridge then brings periodic shower/storm chances back into the forecast Friday into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 110 PM EDT Sun Jun 25 2023 Another round of storms will move through with a cold frontal passage this afternoon. Storms have developed over northwest IL and are moving east to northeastward and will likely begin affecting KSBN around 19-20z period but then move east of the terminal by 21z Sun. There is a bit more uncertainty to the exact evolution and initiation further eastward however latest HRRR guidance has a linear convective feature moving into the KFWA vicinity around 21z. Strong gusty winds and hail will be possible with these storms, some look to become severe. Storms should exit the area after 23z Sun. Scattered showers behind the frontal boundary with lowering cigs with MVFR conditions after 06z Mon for KSBN and around 07z for KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Andersen Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:12 PM EDT, 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 212 PM EDT Sun Jun 25 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-261815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/ ...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation is needed this afternoon. INZ103-MIZ177-277-261815- Northern La Porte-Northern Berrien-Southern Berrien- 212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/ ...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Hazardous swimming conditions are possible on Lake Michigan beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous swimming conditions are expected on Lake Michigan beaches late Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters activation is needed this afternoon. LMZ043-046-261815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 212 PM EDT Sun Jun 25 2023 ...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Conditions hazardous to small craft are expected again late Monday through early Wednesday.
In the hours before
Special weather statement, Jun 25, 1:15 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
115 PM EDT Sun Jun 25 2023
INZ012-103-203-MIZ277-251800-
Northern La Porte IN-Southern La Porte IN-Starke IN-
Southern Berrien MI-
115 PM EDT Sun Jun 25 2023
...A cluster of strong thunderstorms will impact portions of Starke,
La Porte and southwestern Berrien Counties through 200 PM EDT/100 PM
CDT/...
At 114 PM EDT/1214 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Chesterton, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Westville around 130 PM EDT.
Other locations in the path of this storm include Trail Creek,
Pottawattamie Park, Michigan City, La Porte, Long Beach, New Buffalo
and Three Oaks.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 59.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.
&&
LAT...LON 4171 8693 4187 8659 4151 8652 4143 8652
4143 8651 4124 8647 4118 8693
TIME...MOT...LOC 1714Z 239DEG 27KT 4157 8706
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
AndersenLocal storm report, Jun 25, 2:22 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
222 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Hail La Crosse 41.32N 86.89W
06/25/2023 M1.50 inch La Porte IN Trained Spotter
Trained spotter reports hail 1 to 1.5 inches
in diameter in La Crosse, IN.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:03 AM EDT | Special Weather Statement | IWX | LaPorte, Starke | 42 min |
| Jun 25, 4:30 AM EDT | Small Craft Advisory | IWX | 16 hr | |
| Jun 25, 4:46 AM EDT | Special Weather Statement | IWX | Pulaski, White | 29 min |
| Jun 25, 1:15 PM EDT | Special Weather Statement | IWX | LaPorte, Starke | 45 min |
| Jun 25, 1:49 PM EDT | Special Marine Warning | IWX | 41 min | |
| Jun 25, 2:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 55 min |
| Jun 25, 2:40 PM EDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 39 min |
| Jun 25, 2:43 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, White | 29 min |
| Jun 25, 2:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Jun 25, 2:59 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 46 min |
| Jun 25, 3:02 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 43 min |
| Jun 25, 3:05 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 55 min |
| Jun 25, 3:09 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 66 min |
| Jun 25, 3:23 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Noble | 37 min |
| Jun 25, 3:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more | 56 min |
| Jun 25, 3:52 PM EDT | Areal Flood Advisory | IWX | Kosciusko | 3 hr |
| Jun 25, 4:03 PM EDT | Tornado Warning | IWX | Fulton, Kosciusko, Miami, Wabash | 27 min |
| Jun 25, 4:17 PM EDT | Special Weather Statement | IWX | Allen | 28 min |
| Jun 25, 4:24 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 51 min |
| Jun 25, 4:31 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 44 min |
| Jun 25, 5:09 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Whitley | 36 min |
Nearby
Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.